Psycho-Babble Medication Thread 45058

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

Depressing ADs

Posted by Hattree on September 22, 2000, at 11:24:02

I have taken a number of Antidepressants, and the ones that do anything at all seem to make me more depressed, so I go off after a few days. This is consistent enough that I'm sure it isn't just my normal crummy mood. Is increased depression sometimes a transient side effect, so that things might turn around if I stuck it out, or do they just not work for me?

 

Re: Depressing ADs Hattree

Posted by Sigolene on September 23, 2000, at 2:49:50

In reply to Depressing ADs, posted by Hattree on September 22, 2000, at 11:24:02

I don't have a direct answer to your question, but what i can tell you is that each time i take an AD wihch "touch" the 5-HT neurotransmitters, my depression is seriously worsening, and i already did 4-5 weeks trial (with serzone, zoloft, prozac, tianeptine...).
The solution for me is to take a AD which acts only on NE or DA system (for ex reboxetine, ludiomil... often tricyclic AD).
So i suggest you take an AD acting on an other neurotransmitter system.

 

Re: Depressing ADs

Posted by Hattree on September 23, 2000, at 10:48:30

In reply to Re: Depressing ADs Hattree, posted by Sigolene on September 23, 2000, at 2:49:50

Ay. Have had this experience with Prozac, Wellbutrin, Topamax and Imipramine (not serzone, interestingly). Seems like a variety of neurotransmitters.

 

Re: Depressing ADs

Posted by Racer on September 23, 2000, at 12:52:56

In reply to Re: Depressing ADs, posted by Hattree on September 23, 2000, at 10:48:30

I've tried a bunch, too. Usually, for me, there's a placebo effect: 'I've started the drug, it'll get better soon...' Sometimes the depression is worse for a bit, but if the drug is going to help, it'll start helping.

The thing to remember is that it takes a while to build up to a theraputic dose. In the olden days, when we had to walk 12 miles through the snow barefoot to get to our appointments, the tricyclics could be monitored by blood tests, to see when the drug was in the theraputic window. With the newer drugs, that's not possible. That's a problem, since it makes it difficult to tell when the drug isn't at the right dosage, and when it's just not the right drug. Dosage is difficult, too, since everyone is so different. Based on body weight, I'd usually be given a low dose of anything, but even the tricyclics had to be given in very large doses before anything happened. (With depression, comes anorexia,, for me. 5'9", usually around 110# when I start drugs.)

So, if you're literally going off them after less than a week, give them more time. What's the longest you've stayed on a drug, what was it, and what did it do, if anything, for your mood?

(And regardless of drugs: hang in there. We've most of us been through it, and everyone on this board is ready to offer whatever we can to you.)

 

Re: Depressing ADs

Posted by Hattree on September 23, 2000, at 14:22:16

In reply to Re: Depressing ADs, posted by Racer on September 23, 2000, at 12:52:56

I've been on Serzone for years, and it seems to raise the floor somewhat (it was better at first), and on Celexa and Effexor for a few months with little effect. The reason I'm searching around for someone who has experieced worse depression before success is that its so hard to weather that part, especially because I have little kids and have to function, so I'm looking for some reassurance that at least sometimes its worth the effort. The other curious thing is that after I climb out from one of these bad drug experiences, I tend to experience a period of unusual cheerfulness.

 

Re: Depressing ADs Hattree

Posted by TomV on September 23, 2000, at 21:35:43

In reply to Depressing ADs, posted by Hattree on September 22, 2000, at 11:24:02

> I have taken a number of Antidepressants, and the ones that do anything at all seem to make me more depressed, so I go off after a few days. This is consistent enough that I'm sure it isn't just my normal crummy mood. Is increased depression sometimes a transient side effect, so that things might turn around if I stuck it out, or do they just not work for me?

Hatree,

I always say, if the drug isn't working for you, it's usually working against you. Its common for me when a med isn't doing what its supposed to do, then its only compounding my symptoms. You are not alone in your experience.

 

Re: Depressing ADs Hattree

Posted by Racer on September 24, 2000, at 0:06:56

In reply to Re: Depressing ADs, posted by Hattree on September 23, 2000, at 14:22:16

Ah! Yes, that sounds famiiar. Have you and your doctor talked about combining medications? This time around, the doctor I was seeing was so incompetant that it took over a year to get it right, but as soon as another doctor added a tiny amount of a second drug, the sun came out, birds started to sing, choirs of angels --- Well, allright, maybe that didn't happen, but I felt better within a week or so.

For what it's worth, I felt much worse before the second drug was added. On top of the depression itself, I had the 'shame' of being a 'bad patient', so screwed up that even drugs woudln't help me, and all that. I know, now, that that was the depression making me see everyhting through it's grey colored spectacles, but it was very real and disheartening at the time.

As for why you feel so much better when going off those drugs, could it be the relief from the side effects? (For me, lethargy is a big side effect of all these drugs, so going off them I suddenly have a ton of energy...)

Good luck to you, and best wishes.

 

Re: Depressing ADs

Posted by ksvt on September 25, 2000, at 18:51:40

In reply to Re: Depressing ADs Hattree, posted by Racer on September 24, 2000, at 0:06:56

> Ah! Yes, that sounds famiiar. Have you and your doctor talked about combining medications? This time around, the doctor I was seeing was so incompetant that it took over a year to get it right, but as soon as another doctor added a tiny amount of a second drug, the sun came out, birds started to sing, choirs of angels --- Well, allright, maybe that didn't happen, but I felt better within a week or so.
>
> For what it's worth, I felt much worse before the second drug was added. On top of the depression itself, I had the 'shame' of being a 'bad patient', so screwed up that even drugs woudln't help me, and all that. I know, now, that that was the depression making me see everyhting through it's grey colored spectacles, but it was very real and disheartening at the time.
>
> As for why you feel so much better when going off those drugs, could it be the relief from the side effects? (For me, lethargy is a big side effect of all these drugs, so going off them I suddenly have a ton of energy...)
>
> Good luck to you, and best wishes.

Hattree - I felt something of a euphoria when I took myself off (at different times) effexor and luvox and also prozac I think. I never took myself off any drug because I didn't think I needed it, but because I didn't think it was working or I couldn't stand the side effects. Because i was pretty depressed, it was great to feel that euphoria for a few days, but horrible when the depression came back. I don't recall ever feeling more depressed after I started a drug (other than feeling lousy about having to start a new drug), but I do know that I needed to start low and slow, because I wasn't good about putting up with side effects. I've been on wellbutrin for a few years now. I quit this too not long after I started it, but I had the sense to put myself back on it. It took a pretty long time before I felt any confidence that my response was positive and somewhat lasting. Maybe you need to give one of these drugs a longer try. ksvt


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.